Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Salt Lake City, UT

February 11, 2005Kane County, San Juan County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Feb 11, 2005, 11:00 AM MST for Kane County, San Juan County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2005, 11:00 AM MST (18:00 UTC)
Expired
Feb 11, 2005, 4:45 PM MST
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Kane County, UT, San Juan County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 111807
FFWSLC
UTC025-037-053-112345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1100 AM MST FRI FEB 11 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KANE COUNTY IN UTAH
  SOUTHWESTERN SAN JUAN COUNTY IN UTAH
  WASHINGTON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ST. GEORGE

* UNTIL 445 PM MST

HEAVY RAINFALL IN THE SANTA CLARA AND VIRGIN RIVER DRAINAGES HAVE 
BROUGHT WATER LEVELS IN DRY WASHES...SMALL STREAMS AND SLOT CANYONS 
UP TO DANGEROUS LEVELS.  AS THE HEAVY RAINFALL SPREADS EASTWARD 
TODAY...SIMILAR RISES ARE EXPECTED ON RIVERS AND STREAMS IN KANE AND 
EXTREME WESTERN SAN JUAN COUNTIES.  

THESE SMALL TRIBUTARIES FEED LARGER STREAMS AND RIVERS IN THE 
WARNING AREA.  THE FORECAST CALLS FOR WIDESPREAD RIVER FLOODING ON 
MAINSTEM RIVERS BY SATURDAY MORNING THROUGH SATURDAY 
AFTERNOON...INCLUDING THE VIRGIN...THE SANTA CLARA AND THE PARIA.

THE FOLLOWING MAINSTEM RIVERS ARE EXPECTED TO FLOW AT THE FOLLOWING 
LEVELS:

RIVER                              PEAK FLOW           TIME
    
SANTA CLARA NEAR ST. GEORGE         1100 CFS            2PM SATURDAY
NORTH FORK VIRGIN RIVER             1500 CFS            7AM SATURDAY
VIRGIN RIVER AT VIRGIN              5300 CFS            7AM SATURDAY
VIRGIN RIVER NEAR HURRICANE         6500 CFS           11AM SATURDAY
VIRGIN RIVER NEAR BLOOMINGTON       9000 CFS            4PM SATURDAY
VIRGIN RIVER NEAR LITTLEFIELD      10000 CFS            8PM SATURDAY


AS FLOODING ALONG THESE RIVERS IS EXPECTED LATE TONIGHT THROUGH 
SATURDAY...AND FLASH FLOODING OF SMALLER STREAMS IS EXPECTED TO 
CONTINUE INTO TONIGHT...THIS WARNING WILL LIKELY BE EXTENDED AND 
REISSUED AS A RIVER FLOOD WARNING. 

RIVER BANKS ARE VERY UNSTABLE AND RISES COULD CAUSE FAILURE OF THE 
BANKS IN SOME AREAS...ESPECIALLY ALONG THE SANTA CLARA RIVER. 
PERSONS IN THE WARNING AREA SHOULD AVOID GOING NEAR THESE WATERWAYS 
AS THE FLOWS WILL BE COLD...FAST AND DANGEROUS. 

LAT...LON 3706 11400 3704 11060 3751 11053 3742 11332 3753 11358 
3757 11400

$$

MCINERNEY/WILENSKY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 10:50 AM MST, 10 minutes earlier.

Area forecast discussion, Feb 11, 10:50 AM MST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MST FRI FEB 11 2005

...UPDATED TO INCLUDE 18Z AVIATION DISCUSSION...

.SYNOPSIS...A WARM MOIST UPPER LOW NEAR NORTHERN BAJA WILL MOVE
SLOWLY NORTHEASTWARD TODAY AND CROSS SOUTHERN UTAH ON SATURDAY.

&&

.DISCUSSION...UPPER LOW CENTERED OFF NRN BAJA LIFTING NEWD TODAY
AND HAS SPREAD CONSIDERABLE SUBTROPICAL MOISTURE INTO THE
SOUTHWESTERN STATES. PRECIP HAS BEGUN OVER THE SOUTHERN ZONES AND
WILL BECOME WIDESPREAD THROUGH THIS AFTERNOON THEN SPREAD INTO THE
NORTH EITHER LATE THIS AFTERNOON OR EARLY THIS EVE. EASTERLY
SURFACE GRADIENT IS TOO WEAK TO STIR OUT LOW LEVEL INVERSIONS AND
THERE IS A CHANCE THAT PRECIP COULD BEGIN AS FREEZING RAIN IN THE
SOUTHWEST VALLEYS FROM ABOUT CEDAR CITY NORTH AND THE EASTERN
BASINS FROM HANKSVILLE TO GREEN RIVER. UP NORTH...VALLEYS EXCEPT THE
CACHE SHOULD WARM ABOVE FREEZING BEFORE PRECIP STARTS AND THE CACHE
PROBABLY HAS DEEP ENOUGH COLD AIR FOR SNOW.

HEAVIER RAINFALL HAS STARTED OVER THE FAR SOUTHERN VALLEYS AND WE
HAVE ALREADY RECEIVED REPORTS OF HEAVY RUNOFF IN THE UPPER SANTA
CLARA RIVER DRAINAGE SO WILL GO WITH LONG DURATION FLASH FLOOD
WARNING THAT WILL INCLUDE MAIN RIVERS FOR THE AREAS CURRENTLY UNDER
THE WATCH.

SNOW LEVELS HAVE BEEN LOCALLY DOWN TO BELOW 6000 FEET BUT SHOULD
RISE TO ABOVE 8000 FEET BY LATER THIS AFTERNOON. CURRENT SNOW
ADVISORY IN GOOD SHAPE AND WILL LEAVE AS IS.

THE LOW OPENS UP AND QUICKLY MOVES EAST OF THE AREA LATE TOMORROW.
PRECIP WILL TAPER OFF OVER MOST VALLEY AREAS BY TOMORROW NIGHT. BY
THIS TIME HOWEVER...THE BAROCLINIC ZONE ASSOCIATED WITH THE NEXT
PACIFIC TROF MOVING THRU THE NRN ROCKIES WILL BE SAGGING INTO FAR
NRN UT AND COULD KEEP SNOW GOING ALONG THE ID BORDER. THIS FEATURE
REMAINS IN ABOUT THAT AREA THROUGH MON THEN SAGS A LITTLE FURTHER
MON NIGHT.

FOR NOW...HAVE UPDATED ZONES TO INCLUDE FREEZING RAIN THREAT AND TO
BUMP UP POPS A LITTLE FOR THE CENTRAL UT ZONES. WILL BE UPDATING
AGAIN SHORTLY TO ADDRESS HYDRO SITUATION.

&&

.AVIATION...TIMING OF WIDESPREAD PRECIPITATION INTO SLC VICINITY
AROUND 00Z LOOKS TO BE ON TRACK...BUT A CHANCE EXITS FOR A PERIOD OF
LIGHT RAIN AS EARLY AS 22Z.  SOME UNCERTAINTY EXISTS WITH REGARD TO
PRECIPITATION TYPE FOR SATURDAY MORNING.  COULD SEE A MIXTURE
OF SNOW OR POSSIBLE CHANGE OVER TO SNOW BETWEEN 12Z AND 18Z...BUT
GIVEN LOW CONFIDENCE...SNOW WORDING NOT INCLUDED IN VALID TAF.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WARNING TODAY EXTREME SOUTH. SEE SLCFFWSLC.
SNOW ADVISORY SRN MTNS ABOVE 8000 FEET THROUGH TODAY. SEE SLCWSWSLC.
WY...NONE.
ID...NONE.

&&

WILENSKY/BARJENBRUCH
Hazardous weather outlook, Feb 11, 6:10 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MST FRI FEB 11 2005

UTZ007>010-016>021-121400-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
610 AM MST FRI FEB 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN THIRD AND ALL OF
THE MOUNTAINS OF UTAH.

.DAY ONE...TODAY

SUBSTANTIAL RAINFALL IS EXPECTED OVER VALLEY AREAS OF SOUTHERN UTAH
TODAY AND TONIGHT WHICH COULD RESULT IN SIGNIFICANT RISES IN SMALL
RIVERS AND STREAMS. SNOW WILL ACCUMULATE OVER THE SOUTHERN MOUNTAINS
ABOVE 8000 FEET TODAY THEN SPREAD INTO THE NORTHERN MOUNTAINS
TONIGHT. SEE THE LATEST HYDROLOGIC STATEMENT (SLCFFASLC) AND WINTER
WEATHER STATEMENT (SLCWSWSLC) FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

RAIN WILL CONTINUE OVER SOUTHERN UTAH ON SATURDAY BEFORE TAPERING
OFF SATURDAY NIGHT. SIGNIFICANT RISES ARE EXPECTED IN MAIN STEM
RIVERS AND LARGE STREAMS BY MIDDAY SATURDAY. SEE SLCFFASLC FOR THE
LATEST HYDROLOGIC STATEMENT. IN ADDITION TO THE RAIN...SNOW WILL
CONTINUE TO ACCUMULATE ON THE MOUNTAINS ABOVE 7000 FEET IN NORTHERN
UTAH AND ABOVE 8000 FT IN SOUTHERN UTAH THROUGH SATURDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:00 PM MSTFlash Flood WarningSLCKane, San Juan, Washington8 hr

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.